Alert archive / Maine / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 40, NWS Gray, ME

June 17, 2008Cumberland County, Oxford County, Maine; Carroll County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Jun 17, 2008, 12:41 PM EDT for Cumberland County, Oxford County, Maine; Carroll County, New Hampshire. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2008, 12:41 PM EDT (16:41 UTC)
Expired
Jun 17, 2008, 1:15 PM EDT
In force
34 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

Counties Cumberland County, ME, Oxford County, ME, Carroll County, NH

The radar

The Portland,ME radar (KGYX), 45 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 4.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2008-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2008-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 8:37 AM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 17, 8:37 AM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
837 AM EDT TUE JUN 17 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE SLOWLY EAST ACROSS THE REGION TODAY
AND TONIGHT. A BROAD AREA OF WEAK LOW PRESSURE WILL LINGER OVER
SOUTHERN QUEBEC AND NORTHERN NEW ENGLAND WEDNESDAY THROUGH SUNDAY.
A COLD FRONT WILL APPROACH FROM THE GREAT LAKES ON MONDAY.

&&

.NEAR TERM /UNTIL 5 PM THIS AFTERNOON/...
A QUICK UPDATE TO TAKE OUT MENTION OF THE CHC OF MRNG SHOWERS AND
FOG OVER SRN AREAS SINCE A NICE DRY SLOT CURRENTLY OVER THE AREA
WITH RADAR SHOWING SHOWERS OVER EASTERN AREAS EXITING THE FA OVER
THE NEXT FEW HRS. WILL BE EXPECTING CONVECTION TO REDEVELOP TOWARD
AFTN AS SURFACE HTG OCCURS AND STEEP LAPSE RATES ONCE AGAIN
DEVELOP DUE TO THE COLD CYCLONIC FLOW ALOFT. NOTEABLE CHANGES WILL
BE THE LOWERED POPS THRU 17Z.

PREVIOUS DISCUSSION...
H5 CUTOFF LOW CONTS TO DRIFT SLOWLY EWD TOWARD THE
FA WITH EMBEDDED SHORT WAVE TROUGHS/VORTICITY LOBES SWINGING
AROUND IT. CURRENTLY ONE IS CREATING AREA OF PRCP OVER A GOOD
PORTION OF THE FA. A SFC CDFNT WILL SLOWLY MOVE E ACROSS THE
REGION TDA PROVIDING SHRA AND PSBL TSTMS. BEST CHC FOR TSRA WILL
BE OVER NH WITH A CHC OF SMALL HAIL AND GUSTY WINDS /SEE SPC
DISCUSSION SVR WX DISCUSSION FOR THE NE FOR TDA/. THE STABILIZING
MARINE INFLUENCE OVER MAINE WILL REDUCE THE TSTM POP TO SLGT CHC
AND WILL ALSO KEEP TEMPS QUITE A BIT COOLER THAN NH. USED MAV MOS
FOR HIGHS TDA FOR NH BUT LOWERED QUITE A BIT FOR SRN AND CENTRAL
MAINE. OTRW GENERALLY USED GFS40 AND HPC QPF FOR THIS FCST.

&&

.SHORT TERM /5 PM THIS AFTERNOON THROUGH 6 AM WEDNESDAY/...
THE H5 CUTOFF LOW CONTINUES TO DRIFT EWD TNGT WITH A SERIES OF
SHORT WAVES/VORTICITY MAXIMUMS ROTATING AROUND IT. THE SFC CDFNT
MOVES EWD INTO OUR MOST ERN ZONES TNGT WITH THE CHC OF SHRA AND
TSRA LOWERING FROM W TO E THRU THE NGT. THIS WILL ALLOW SOME
PARTIAL CLEARING...MORE SO OVER NH AND EXTREME WRN MAINE AND WILL
ALSO ALLOW FOR F TO DEVELOP. GENERALLY USED GFS40...MAV MOS AND
HPC QPF FOR THIS FCST.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
GFS AND LATEST ECMWF IN GENERAL AGREEMENT. COOL AND UNSETTLED FOR
THE BALANCE OF THE PERIOD AS HEIGHTS REMAIN BELOW NORMAL ACROSS
THE REGION. DAYTIME HEATING AND A SERIES OF TROUGHS/WEAK SURFACE
FRONTS WILL PROVIDE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH TONIGHT/...H5 CUTOFF LOW TO DRIFT SLOWLY EWD
TOWARD THE FA THRU TNGT ALONG WITH A SFC CDFNT. SERIES OF UPPER
LVL SHORT WAVES/VORTICITY MAXIMUMS WILL ROTATE AROUND THE H5 LOW
CAUSING PERIODS OF SHRA AND PSBL TSTMS TDA INTO TNGT. BEST CHC FOR
TSTMS OVER NH WHERE SMALL HAIL AND GUSTY WINDS ARE PSBL. ONSHORE
FLOW WILL BRING MORE STABLE AIR OVER MAINE WITH ONLY A SLGT CHC
FOR -TSRA. OVERALL CONDITIONS WILL BE QUITE VARIABLE WITH SOME
IFR TO LIFR CIG AND VSBY DUE TO F EARLY THIS MORNING THEN AGAIN
TNGT AS THE PASSING CDFNT ALLOWS PARTIAL CLEARING WHICH WILL ALLOW
SOME RADIATIONAL F TO FORM. CONDITIONS IMPROVE TO VFR OR MVFR TDA
BUT COULD LOWER WITH ANY SHRA OR TSRA.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...GENERALLY VFR CONDITIONS
EXCEPT MVFR IN ANY SHOWERS.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...WILL UPDATE TO INPUT LATEST
OBSERVED DATA AND EXTRAPOLATE THRU TDA. NO SIGNIFICANT CHANGES TO
WINDS OR SEAS AT THIS TIME.

PREVIOUS DISCUSSION...
WINDS AND SEAS WILL STAY BLO SCA LVLS THRU THE SHORT TERM.
ONSHORE FLOW CONTINUES TDA INTO TNGT BUT A SLOWLY EWD MOVING CDFNT
WILL CAUSE WINDS TO SHIFT TO A MORE W DIRECTION FROM W TO E TNGT.
F WILL CONT TO BE A PROBLEM ALONG WITH SHRA AND PSBL TSRA CAUSING
REDUCED VSBY.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...WINDS AND SEAS EXPECTED TO
REMAIN BELOW SMALL CRAFT VALUES THROUGH THE PERIOD.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jun 17, 3:21 AM EDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
321 AM EDT TUE JUN 17 2008

MEZ007>009-012>014-018>028-NHZ001>010-013-014-180730-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
321 AM EDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS LATER TODAY AND THIS EVENING MAY CONTAIN
GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-180730-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
321 AM EDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 11:40 AM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1140 AM EDT TUE JUN 17 2008

MEZ007-008-012-013-018>020-023-024-NHZ001>010-013-014-171845-
NORTHERN OXFORD-NORTHERN FRANKLIN-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-
COASTAL YORK-COASTAL CUMBERLAND-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-
SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM...
ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON...
CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS...
KINGFIELD...RUMFORD...NORWAY...SOUTH PARIS...MEXICO...FRYEBURG...
OXFORD...FARMINGTON...WILTON...NORTH WINDHAM...GORHAM...
BRIDGTON...LEWISTON...AUBURN...BIDDEFORD...SACO...
OLD ORCHARD BEACH...PORTLAND...SOUTH PORTLAND...WESTBROOK...
LITTLETON...NORTH CONWAY...CONWAY...LEBANON...HANOVER...
PLYMOUTH...WOLFEBORO...CLAREMONT...NEWPORT...CONCORD...LACONIA...
TILTON-NORTHFIELD...MEREDITH...ROCHESTER...DOVER...DURHAM...
DERRY...LONDONDERRY...EXETER...PORTSMOUTH...HAMPTON
1140 AM EDT TUE JUN 17 2008

...STRONG THUNDERSTORMS WILL DEVELOP OVER NEW HAMPSHIRE AND WESTERN
MAINE THIS AFTERNOON...

BY LATE THIS MORNING THUNDERSTORMS WERE DEVELOPING ACROSS THE
MOUNTAINS OF NEW HAMPSHIRE AND WESTERN MAINE. THESE THUNDERSTORMS
WILL CONTINUE TO DEVELOP AND INTENSIFY FURTHER SOUTH OVER SOUTHERN
AREAS BY EARLY THIS AFTERNOON.

THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL...BUT
DAMAGING WINDS ARE ALSO POSSIBLE. BRIEF HEAVY DOWNPOURS AND
FREQUENT LIGHTNING IS ALSO POSSIBLE.

ALL OUTDOOR INTERESTS SHOULD BE PREPARED FOR RAPIDLY CHANGING
CONDITIONS THIS AFTERNOON AND INTO THE EVENING AND BE PREPARED TO
SEEK SHELTER IF THREATENING STORMS APPROACH.
Special weather statement, Jun 17, 11:49 AM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1149 AM EDT TUE JUN 17 2008

MEZ012-NHZ002-004-171645-
NORTHERN CARROLL-SOUTHERN COOS-SOUTHERN OXFORD-
1149 AM EDT TUE JUN 17 2008

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...CARROLL COUNTY
AND COOS COUNTY THROUGH 1245 PM EDT...

AT 1149 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
12 MILES NORTH OF CHATHAM TO 10 MILES WEST OF JACKSON...OR ALONG A
LINE EXTENDING FROM 12 MILES SOUTHEAST OF BERLIN TO 16 MILES EAST OF
LINCOLN...MOVING EAST AT 6 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS
WILL AFFECT AREAS IN AND AROUND GLEN...STOWE...MILTON...LOCKE
MILLS...BETHEL...JACKSON AND CHATHAM THROUGH 1245 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

MARINE
Special weather statement, Jun 17, 11:58 AM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1158 AM EDT TUE JUN 17 2008

MEZ007-008-NHZ001-171645-
NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN OXFORD-
1158 AM EDT TUE JUN 17 2008

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...FRANKLIN COUNTY
AND COOS COUNTY THROUGH 1245 PM EDT...

AT 1158 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WILSONS MILLS...OR ABOUT 20 MILES
WEST OF RANGELEY...MOVING NORTHEAST AT 19 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WENTWORTHS LOCATION...
WILSONS MILLS...LINCOLN PLANTATION...RANGELEY LAKE STATE PARK...
OQUOSSOC AND DAVIS THROUGH 1245 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

MARINE

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 1:11 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford, York64 min
Jun 17, 2:12 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford, York63 min
Jun 17, 3:13 PM EDTSevere Thunderstorm WarningGYXCumberland, York32 min
Jun 17, 3:46 PM EDTSevere Thunderstorm WarningGYXYork59 min
Jun 17, 5:56 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset33 min
Jun 17, 4:08 PM EDTSevere Thunderstorm WarningGYXCoos35 min
Jun 17, 6:36 PM EDTSevere Thunderstorm WarningGYXBelknap, Merrimack, Strafford39 min

Nearby

Severe Thunderstorm Warnings in Maine, 2008Severe Thunderstorm Warnings in New Hampshire, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.